IPSIndian Journal of Pharmacology
Home  IPS  Feedback Subscribe Top cited articles Login 
Users Online : 3433 
Small font sizeDefault font sizeIncrease font size
Navigate Here
  Search
 
 » Next article
 » Previous article 
 » Table of Contents
  
Resource Links
 »  Similar in PUBMED
 »  Search Pubmed for
 »  Search in Google Scholar for
 »Related articles
 »  Article in PDF (103 KB)
 »  Citation Manager
 »  Access Statistics
 »  Reader Comments
 »  Email Alert *
 »  Add to My List *
* Registration required (free)

 
In This Article
 »  Abstract
 »  Introduction
 »  Case History
 »  Discussion
 »  References
 »  Article Figures

 Article Access Statistics
    Viewed3926    
    Printed85    
    Emailed0    
    PDF Downloaded287    
    Comments [Add]    
    Cited by others 4    

Recommend this journal

 


 
CASE REPORT
Year : 2008  |  Volume : 40  |  Issue : 2  |  Page : 87-88
 

Isoniazid causing pleural effusion


1 Department of Tuberculosis and Respiratory Diseases, JN Medical College, AMU, Aligarh, UP, India
2 Department of Medicine, JN Medical College, AMU, Aligarh, UP, India

Date of Submission30-Mar-2008
Date of Decision25-Apr-2008
Date of Acceptance08-May-2008

Correspondence Address:
S K Singh
Department of Tuberculosis and Respiratory Diseases, JN Medical College, AMU, Aligarh, UP
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/0253-7613.41045

Rights and Permissions

 » Abstract 

Isoniazid (INH) is a first-line antitubercular drug. We report a case of a patient who developed a pleural effusion 2 months after starting antitubercular treatment for spinal tuberculosis. Isoniazid was found to be the culprit and its discontinuation caused subsidence of the effusion.


Keywords: Antitubercular drug, isoniazid, paradoxical response, pleural effusion


How to cite this article:
Singh S K, Ahmad Z, Pandey D K, Gupta V, Naaz S. Isoniazid causing pleural effusion. Indian J Pharmacol 2008;40:87-8

How to cite this URL:
Singh S K, Ahmad Z, Pandey D K, Gupta V, Naaz S. Isoniazid causing pleural effusion. Indian J Pharmacol [serial online] 2008 [cited 2019 Nov 18];40:87-8. Available from: http://www.ijp-online.com/text.asp?2008/40/2/87/41045



 » Introduction Top


Paradoxical response to chemotherapy in tuberculosis is the worsening of a preexisting lesion or the appearance of a new lesion during antitubercular treatment. Such lesions usually disappear on their own but sometimes the administration of steroids or the withdrawal of the offending drug is required.


 » Case History Top


A 24-year-old male presented to our outpatient department with complaints of fever, chest pain, and shortness of breath of 1 week's duration. His clinical examination showed a pulse rate of 90/min, respiratory rate of 20/min, and blood pressure of 110/80 mmHg. He was anemic. Cyanosis and icterus were absent. He had history of spinal tuberculosis for which antitubercular drugs (rifampicin, isoniazid [INH], pyrazinamide, and ethambutol) had been started 2 months earlier. Examination of the respiratory system revealed decrease in chest movements on the right side. On percussion, there was stony dullness on the right side, and the breath sounds were absent on auscultation of the lower lung fields. The left side of the chest was normal.

Laboratory investigation showed hemoglobin of 9 gm%; the total leucocyte count was 9600/cu mm, with 74% neutrophils, 22% lymphocytes, and 4% eosinophils. Renal and liver function tests were within normal limits. Test for HIV was negative. Sputum smear was negative for Mycobacterium tuberculosis . The chest X-ray (PA view) showed a right-sided pneumonitis with effusion [Figure 1], although there was no evidence of pleuroparenchymal tuberculosis in a chest X-ray that had been taken earlier. MRI of the spine was done and, when compared with the MRI that had been done earlier, it showed improvement in the spinal lesion.

On thoracocentesis there was an exudative effusion; cytology of the fluid revealed lymphocytes - 90%; neutrophils - 4%, and mesothelial cells - 6%. LE cells were not found in the pleural fluid and the ADA level was not elevated (12 IU/l). Antinuclear antibody (ANA) titer in the fluid was elevated (1:320).

We advised continuation of the antitubercular treatment and added a corticosteroid to his drug regimen; however, the signs and symptoms of the effusion persisted. Considering the possibility of an INH-induced effusion, INH was stopped, upon which the patient started showing clinical improvement. A repeat chest x-ray, taken 2 weeks after stopping INH, showed disappearance of the pleural effusion [Figure 2].


 » Discussion Top


INH is one of the first-line drugs for the treatment of tuberculosis. It is a bactericidal drug. After absorption, it is distributed to all body organs. The mechanism of action is the inhibition of mycolic acid synthesis. INH is metabolized in the liver by acetylation and is excreted in urine. The various untoward effects of INH include epigastric discomfort, neurological manifestations, hepatitis, etc. These effects are dose related. The lupus phenomenon, which has also been reported with INH, is an idiosyncratic reaction. [1] There are only a few cases of INH-induced pleural effusion described in literature. [2] INH-induced effusion usually begins 3-12 weeks after starting chemotherapy and regresses after change of therapy or introduction of steroids or both. [2] Although many theories have been put forward to explain the phenomenon, such as immunological rebound [3] or an interaction between mycobacterial products and improving host immunity, [4] none of these theories have been confirmed.

In our case, the elevated ANA titer was suggestive of INH-induced lupus; however, the test for LE cells was negative and there was no improvement in symptoms after the introduction of a steroid into the treatment. The patient showed improvement only after discontinuation of INH, ie, dechallenge was positive. We, however, did not try reintroduction of INH.

There are increasing reports of cases of drug resistance, but the appearance of new lesions, such as an effusion or a pneumonitis, in a patient on treatment for tuberculosis may also be drug-induced; this possibility must always be kept in mind. Paradoxical worsening of the lesion can also occur in cerebral tuberculoma and tubercular lymphadenitis. [4] In our patient, the aspirated pleural fluid was not characteristic of tuberculosis, which suggested that this was not a case of drug-resistant tuberculosis.

 
 » References Top

1.Goldman AL, Braman SS. Isoniazide: A review with emphasis on adverse effects. Chest 1972;62;71-7.  Back to cited text no. 1    
2.Hiraoka K, Nagata N, Kawajiri T, Suzuki K, Kurokawa S, Kido M, et al. Paradoxical pleural response to antituberculous chemotherapy and isoniazid-induced lupus: Review and report of two cases. Respiration 1998;65:152-5.  Back to cited text no. 2  [PUBMED]  [FULLTEXT]
3.Majed SA. Study of paradoxcial response to chemotherapy in tuberculous pleural effusion. Respir Med 1996;90:211-4.  Back to cited text no. 3  [PUBMED]  [FULLTEXT]
4.Afghani B, Lieberman JM. Paradoxical enlargement or development of intracranial tuberculomas during therapy: Case report and review. Clin Infect Dis 1994;19:1092-9.  Back to cited text no. 4  [PUBMED]  


    Figures

  [Figure 1], [Figure 2]

This article has been cited by
1 Interactions of isoniazid with membrane models: Implications for drug mechanism of action
Marina Pinheiro,Ana Sofia Silva,Sílvia Pisco,Salette Reis
Chemistry and Physics of Lipids. 2014;
[Pubmed] | [DOI]
2 Study of antimicrobial activity and root symbionts of Hemionitis arifolia
Joydip Karmakar,Subhra Kanti Mukhopadhyay
Physiology and Molecular Biology of Plants. 2011; 17(2): 199
[Pubmed] | [DOI]
3 A patient on RIPE therapy presenting with recurrent isoniazid-associated pleural effusions: a case report
Vanja Varenika, Paul D Blanc
Journal of Medical Case Reports. 2011; 5(1): 558
[VIEW] | [DOI]
4 Endosulfan acute toxicity in Bufo bufo gills: Ultrastructural changes and nitric oxide synthase localization
Ilaria Bernabò, Elvira Brunelli, Cecilia Berg, Antonella Bonacci, Sandro Tripepi
Aquatic Toxicology. 2008; 86(3): 447
[VIEW] | [DOI]



 

Top
Print this article  Email this article

    

Site Map | Home | Contact Us | Feedback | Copyright and Disclaimer
Online since 20th July '04
Published by Wolters Kluwer - Medknow